Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Dry, red, flaky skin on cheeks and nose. Best cure?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I have very dry, red and flaky skin on my cheeks and nose. How can I best treat / cure this?
Posted Sat, 5 May 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 2 hours later

Thank you for the query,

I would like to know few things here before I confirm your diagnosis .
1) How long you have been having problem on cheeks.
2) Does the redness increase on sun exposure.
3) Do you get itching over cheeks.
4) Any aggravating factors like spicy food ,coffee ,tea etc.
5) Any history of application of creams like steroids for long time.
6) any other body parts involved.

According to your initial description first possibility which comes to my mind is ROSACEA.
Second possibility is ATOPIC DERMATITIS . A picture of the same can help, please try sending it to YYYY@YYYY Sub: ATTN Dr. Bharat Chawda.

Kindly reply me with the answers as this would help me suggest you the treatment better.

Dr.Bharat Chawda
Above answer was peer-reviewed by
Follow-up: Dry, red, flaky skin on cheeks and nose. Best cure? 5 hours later
In answer to your questions:

1) I've had this problem for the past 2-3 years and it seems to be getting worse.
2) My skin actually appears to get better / less red and irritated on sun exposure
3) My cheeks can sometimes get very itchy
4) I've noticed that spicy food and diary products can aggravate my skin
5) I was given metrogel by a doctor around 18 months ago. It had a small short term impact but no long term benefit.
6) No other body parts, just my cheeks and nose

I will send you a picture.

Answered by Dr. Bharat Chawda 4 hours later

Thank you for answering the questions.

Looking at the picture and in accordance to your answers ,I zero down to the possibility of ROSACEA in your case.

Rosacea is a condition in which one sees redness of cheeks and nose .There can be a history of aggravation on sun exposure (not in your case), spicy foods ,stress ,lack of sleep, tea ,coffee ,emotional disturbance,overuse of topical steroids etc.

You have already been prescribed by one of the doctor metrogyl cream which is a choice of treatment in such cases. But the best choice and the latest one would be TACROLIMUS CREAM ( 0.03% or 0.1%) . Even PIMECROLIMUS cream works good.
Apart from this avoidance of sun exposure and use of a good sunscreen is always a must in rosacea. Even though in your case you don't seems to have this problem ,but I would still insist on using a sunscreen .

Lastly (though very rare) infection of H.Pylori can also be a causative factor in rosacea. So,if required, after consultation by a dermatologist you can take H.Pylori kit (combination medicine for the same) . Tablet ivermectine also help in certain cases of rosacea.
Rosacea is a chronic problem and one needs to try various medicines for long.
In my practice I've seen best results with tacrolimus cream.

Last but not the least , LASERS (esp IPL) also works good in resistant cases .
This works directly on the fine blood vessels and occludes it.It requires multiple session for good results at an interval of approx 1 month.

I hope this answers your query and would also help you deciding a treatment for your self .I would advise you to consult a dermatologist and discuss all the treatment options .

Wish you good health.

Dr.Bharat Chawda

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor